Texas, 2014

Drought in Texas, September 1 to 30, 2014

September 1 to 30, 2014 · NWS LUB · 24 events in 24 counties and zones

Welcome heavy rains this month visited all of the South Plains, portions of the adjacent Rolling Plains and southwestern Texas Panhandle. Total monthly rainfall ranged from a few inches in the southwest Texas Panhandle to between 5 and 13 inches from the southern South Plains east to southern Garza County.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3.0 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Welcome heavy rains this month visited all of the South Plains, portions of the adjacent Rolling Plains and southwestern Texas Panhandle. Total monthly rainfall ranged from a few inches in the southwest Texas Panhandle to between 5 and 13 inches from the southern South Plains east to southern Garza County. Unfortunately, much of the southeast Texas Panhandle missed out on this deluge of rainfall where monthly totals ranged from just 0.65 inches to around 1.5 inches. Several instances of flooding were noted on the 18th and 20th as the remnants of Pacific Hurricane Odile drifted over West Texas accompanied by torrential rainfall at times. A large portion of the heaviest rains fell in the Lake Alan Henry watershed and pushed lake levels to significant values not recorded since late 2012.

By September 25th, nearly all of the South Plains and the far southwest Texas Panhandle improved to abnormally dry (D0) levels with a steady progression to moderate drought (D1) noted over the eastern South Plains into much of Crosby, Garza and Kent Counties. The remainder of the Rolling Plains and far southeast Texas Panhandle saw minimal change as widespread severe to extreme drought levels (D2 through D3) continued. Exceptional drought (D4) conditions lingered across southeast Cottle County.

Fire weather conditions were non-existent given abnormally moist fuels and well-below normal ERC values. The heavy rains did cause some economic strife for cotton farmers whose plants had either bolled out and suffered water damage or were delayed in bolling out due to the prolonged cool and wet conditions which hindered the required heat units. Losses from the diminished yield and reduced cotton quality were estimated to reach at least $3 million; however, cotton prices by September fell to their lowest levels seen in years which partially offset the total monetary damage. Sorghum harvesting was delayed by several weeks due to saturated fields and full playa lakes. This deep soil moisture will likely benefit upcoming winter wheat plantings and even aid next spring's cotton planting. Supplemental feeding of area livestock was no longer required due to readily available grazing land.

Since the start of the multi-year drought in late 2010, estimated economic losses plateaued around $3.01 billion. With all of the South Plains now below D2 drought levels, the running economic impact will be reset until conditions here return to D2. Although moderate or worse drought levels persist in the Rolling Plains, limited farming there and subsequent drought impacts are markedly lower from a monetary perspective.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 5:28 PM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 31, 5:28 PM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT SUN AUG 31 2014

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS.  JORDAN

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT SUN AUG 31 2014/

SHORT TERM...
A BROAD UA TROUGH CONTINUED TO IMPINGE ON MOST OF THE WRN CONUS LATE
THIS AFTN...THUS CAUSING THE ONCE AMPLIFIED UA RIDGE ACROSS THE SWRN
CONUS TO FLATTEN...IN ADDITION TO PROMOTING NEAR ZONAL FLOW ALOFT
LOCALLY. IT IS INTERESTING TO NOTE THAT AN EMBEDDED SHORTWAVE TROUGH
WITHIN THE FLOW ALOFT...WAS NEARING THE CENTRAL PLAINS LATE THIS
AFTN...RESULTING IN A DEEPENING SFC TROUGH THAT WAS DRAPED FROM SERN
CO SSW ACROSS THE WRN SOUTH PLAINS. THE PRESSURE GRADIENT HAS
THEREFORE TIGHTENED A BIT LEADING TO BREEZY S-SW SFC WINDS PER 20Z
METARS /15-20 MPH WITH GUSTS AOA 20-30 MPH/. WEAK SFC CONVERGENCE
ALONG THIS SFC TROUGH/DRYLINE...HAS RESULTED IN AN AGITATED CU-FIELD
NOTED ACROSS PORTIONS OF THE WRN AND CNTRL SOUTH PLAINS. THE
MAJORITY OF MODEL SOLUTIONS ARE VOID OF PRECIP ACROSS THE FA DUE TO
WEAK SFC CONVERGENCE AND AND A STRONG CAPPING INVERSION. BY THIS
EVENING...ONCE THE SFC TROUGH MOVES TO ACROSS THE ERN PANHANDLES AND
ROLLING PLAINS LOCALES...COULD SEE PRECIP DEVELOP MORE SO ACROSS THE
PANHANDLES...THOUGH THE NAM IS MOST BULLISH WRT SHOWING PRECIP
NEARING THE FAR SERN TX PANHANDLE. WILL STILL KEEP AN EYE OUT FOR
ANY DEVELOPMENT ALONG THE SFC TROUGH/DRYLINE...JUST IN CASE THE
STRENGTH OF THE CAP IS WEAKER THAN DEPICTED. IF STORMS ARE CAPABLE
OF DEVELOPING ACROSS THE ROLLING PLAINS...IT WILL INTERACT WITH
DEWPOINTS IN THE 50S AND 60S...0-6 KM BULK SHEAR OF 30-35 KTS AND SBC
OF AOA 1.5 KJ/KG. HENCE...STORMS APPROACHING STRONG LEVELS WILL BE
POSSIBLE.

TONIGHT...THE SHORTWAVE TOUGH WILL HAVE LIFTED WELL NE OF THE REGION
WHILST THE SFC TROUGH RELAXES...THUS CREATING LIGHTER WIND SPEEDS
/ALBEIT STILL SLIGHTLY BREEZY GIVEN A 40-45 KT LLJ/. OVERNIGHT LOWS
WILL BE MILD WITH LOWER 60S ACROSS THE FAR SW TX PANHANDLE TO THE
LOWER 70S ACROSS THE FAR ROLLING PLAINS EXPECTED. FOR LABOR
DAY...HOT CONDITIONS WILL ENSUE AND PERHAPS BE A DEGREE OR TWO
WARMER THAN TODAY...THANKS TO A SLIGHT UPTICK IN PROGGED 850 MB
TEMPS AND SLIGHTLY BREEZY S-SW SFC WINDS /UPPER 90S TO LOWER TRIPLE
DIGIT READINGS/. IN FACT...A FORECAST HIGH OF 99 DEGREES AT KLBB
WILL TIE THE RECORD SET IN 2013 IF IT INDEED COMES INTO FRUITION.
ATTENTION QUICKLY TURNS TO THE SHARPENING OF A DRYLINE GENERALLY
DRAPED FROM THE SERN TX PANHANDLE TO MEMPHIS TO TAHOKA. WITH A COLD
FRONT PUSHING SOUTH ACROSS THE PANHANDLES...THE LOCATION OF WHERE
THE FRONT MEETS THE DRYLINE WILL NEED TO BE CLOSELY MONITORED. MODEL
SOLUTIONS SHOW THE AREA OF CONCERN TO BE ACROSS THE ERN AND SERN TX
PANHANDLE. THE NAM AND ECMWF ARE MOST ROBUST IN SHOWING PRECIP
DEVELOPING ACROSS THE FAR NERN ZONES BY THE END OF THE SHORT TERM
PERIOD...VERSUS JUST EAST OF THE FA PER THE GFS. THE BEST 0-6 KM
BULK SHEAR /35-45 KTS/ AND SBC /2.5-3.5 KJ/KG/ WILL BE SITUATED
NORTH AND EAST OF THE ROLLING PLAINS LATE TOMORROW
AFTN/EVENING...BUT A WATCHFUL EYE WILL STILL BE NEEDED ESPECIALLY IF
THE FRONT PUSHES FARTHER SOUTH THAN EXPECTED. TAKE A LOOK AT THE
LONG TERM DISCUSSION BELOW FOR FURTHER DETAILS.

LONG TERM...
THE LATEST RUNS STILL SUPPORT EARLIER TRENDS WITH THE FRONT HOLDING
UP ACROSS OUR NORTHWESTERN ZONES MONDAY EVENING...AND A TRIPLE POINT
ALONG THE DRY-LINE FRONT INTERSECTION PROBABLY JUST NORTH OF OUR
AREA. BUT THIS IS A NEAR ENOUGH CALL TO JUSTIFY A LOW MENTION FOR
THUNDER NEAR OR JUST INTO OUR NORTHEAST CORNER MONDAY EVENING
WHICH HAS BEEN EXPANDED JUST SLIGHTLY SOUTH AND WEST. INSTABILITY
APPEARS DECENT WHILE SHEAR A BIT LOW AT THIS TIME FOR MUCH
CONSIDERATION OF AN ORGANIZED SEVERE THREAT BUT SHOULD MAKE FOR
SOME CLOSE RADAR VIEWING INTO THE EVENING. FRONT SHOULD LIFT BACK
SLIGHTLY NORTHWARD MONDAY NIGHT BEFORE SURGING WEAKLY SOUTH AGAIN
EARLY TUESDAY. A MID LEVEL RIPPLE MAY EMERGE THEN IN MODEST ZONAL
FLOW...AND COMBINE WITH WEAK CONVERGENCE AND MID LEVEL ISENTROPIC
UPGLIDE TUESDAY. THIS WAS ENOUGH TO PUSH US INTO A MENTIONABLE
THUNDER CHANCE FOR LATE TUESDAY AFTERNOON AND EVENING AS WELL...
CENTERED OVER NORTH-CENTRAL ZONES PROBABLY BEST NEAR CAPROCK RIM.
UPPER HEIGHTS SHOULD REBOUND SLIGHTLY WEDNESDAY AND THURSDAY WITH
A DRY STABLE OUTCOME EXPECTED AND TEMPERATURES REMAINING ON THE
WARM SIDE. IN FACT MOST TRENDS STILL SUPPORT SLIGHTLY WARMER HIGHS
THROUGH MID WEEK. VERY LATE IN THE WEEK AND NEXT WEEKEND A WAVE
ALONG THE NORTHERN TIER IS EXPECTED TO DRAPE ANOTHER COLD FRONT
SOUTHWARD FRIDAY NIGHT AND SATURDAY...WITH THE GFS NOW IN BETTER
AGREEMENT WITH THE PREVIOUS ECMWF SOLUTION. ALTHOUGH WE ARE AS YET
UNSURE IF A SOLID MONSOONAL TAP WILL DEVELOP INTO THE SOUTHERN
PLAINS...IT STILL APPEARS THAT A TROPICAL SYSTEM SPINNING OFF BAJA
COULD ADD MOISTURE TO THE MIX. WE HAVE EDGED THUNDER CHANCES INTO
MENTIONABLE ZONE LATE FRIDAY AND INTO THE WEEKEND WHILE TAPERING
HIGHS ANOTHER NOTCH FROM THE PREVIOUS FORECAST...HOPING JUST TO
LATCH ONTO THE CORRECT TREND FOR NOW. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  95  63  93  64 /  10  10  10  10  10
TULIA         65  97  67  94  66 /  10  10  10  20  20
PLAINVIEW     63  98  67  95  67 /  10  10  10  10  20
LEVELLAND     63  98  67  95  66 /  10   0  10  10  10
LUBBOCK       70  99  70  97  69 /  10  10  10  10  10
DENVER CITY   65  98  67  96  66 /  10   0  10  10  10
BROWNFIELD    64 100  68  97  67 /  10  10  10  10  10
CHILDRESS     72 101  74  98  73 /  10  10  10  10  10
SPUR          67 100  71  96  70 /  10  10  10  10  10
ASPERMONT     73 100  73  98  73 /   0   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 4:57 AM CST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
557 AM CDT SUN AUG 31 2014

TXZ021>044-011100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
557 AM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Parmer

When
September 1, 12:00 AM CST to September 8, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
September 1, 12:00 AM CST to September 8, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Bailey

When
September 1, 12:00 AM CST to September 15, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Cochran

When
September 1, 12:00 AM CST to September 22, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Yoakum

When
September 1, 12:00 AM CST to September 22, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Hockley

When
September 1, 12:00 AM CST to September 29, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Terry

When
September 1, 12:00 AM CST to September 29, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Hale

When
September 1, 12:00 AM CST to September 29, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Lubbock

When
September 1, 12:00 AM CST to September 29, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$3.0 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
September 1, 12:00 AM CST to September 29, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Crosby

When
September 1, 12:00 AM CST to September 29, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Garza

When
September 1, 12:00 AM CST to September 29, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Kent

When
September 1, 12:00 AM CST to September 29, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, Swisher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Briscoe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Hall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Childress

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Floyd

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Motley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Cottle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Dickens

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, King

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Stonewall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Lamb

When
September 1, 12:00 AM CST to September 15, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538505, 538506, 538507, 538508, 538509, 538510, 538512, 538513, 538514, 538515, 538516, 538517, 538518, 538519, 538520, 538521, 538522, 538523, 538524, 538525, 538526, 538527, 538528, 538529.